Iowa, 2010

Flash Flood and Hail in Iowa, September 13, 2010

September 13, 2010 · NWS DMX · 11 events in 5 counties and zones

A surge of moisture streamed north toward Iowa during the afternoon of the 13th. The moisture interacted with a stalled frontal boundary extending nearly east to west across southern Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$61,000
Crop damage
$75,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A surge of moisture streamed north toward Iowa during the afternoon of the 13th. The moisture interacted with a stalled frontal boundary extending nearly east to west across southern Iowa. CAPE values were in the 1000 to 3000 J/kg range just southwest of the front, with lifted indices of -5 to -8 C. The shear was sufficient at 40 to 50 kts. There was limited CAPE available in the -10 to -30 C layer of the atmosphere with 200 to 700 J/kg available. The downdraft CAPE was between 600 and 900 J/kg. The LCL was quite high over Iowa, near 2000 meters. Precipitable water values increased from around .5 inches in the morning to between 1 and 1.5 inches by late afternoon. The freezing level was between 12,000 and 13,000 feet. Thunderstorms formed over eastern Nebraska and advanced into western Iowa during the early afternoon hours. The storms produced penny to quarter size hail and wind gusts of 60 to 65 MPH in Crawford County. Quarter size hail also fell in from the same cluster of storms as they moved across Guthrie County. The storms continued to move east and eventually formed a line of intense storms from west central into southeast Iowa. They produced nickle size hail and gusty winds, however the heavy rain was more significant with the storms. A band of 1 to 3 inch rainfall occurred from south of Atlantic through Centerville. Isolated 4 inch amounts occurred within this 25 mile wide band. In Appanoose County, flash flooding washed out a significant gravel road south of Centerville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 13, 11:45 AM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Sep 13, 11:45 AM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1245 PM CDT MON SEP 13 2010

.SHORT TERM /TODAY/...
WEAK SFC TROUGH AXIS IN PLACE ACROSS THE CENTRAL/SOUTHERN CWA...WITH
SOME MID LEVEL CLOUDS STRETCHING ACROSS CENTRAL NEBRASKA/IOWA IN
VICINITY OF WEAK FRONTAL BOUNDARY ALOFT. ANOTHER WEAK SHORTWAVE TO
MOVE THROUGH THE NEARLY ZONAL FLOW ALOFT...AND MOVE INTO IOWA BY
TONIGHT. SOUTHERLY FLOW ALOFT WILL INCREASE AHEAD OF THIS
WAVE...SENDING MOISTURE NORTHWARD INTO NEBRASKA/WESTERN IOWA BY LATE
THIS AFTERNOON. SURFACE WINDS BEGIN TO SHIFT BACK AROUND TO THE
SOUTH/SOUTHEAST BY LATE AFTERNOON ACROSS THE WESTERN CWA AS WELL.
NOSE OF THETA-E RIDGE ALOFT TO MOVE NORTHWARD AND EASTERN EDGE OF
MOISTURE ADVECTION TO BE SITUATED ACROSS EXTREME
WESTERN/SOUTHWESTERN CWA BY LATE AFTERNOON. HAVE SOME ELEVATED
INSTABILITY...BUT ATMOSPHERE TO REMAIN CAPPED WITH LOWER LEVEL
TEMPERATURES IN THE MID TO UPPER TEENS. LOOKS LIKE ANY THUNDERSTORM
ACTIVITY WILL LIKELY BE JUST BEYOND THE TODAY PERIOD AS THE
SHORTWAVE APPROACHES THE AREA ALOFT AT THIS TIME. H85 TEMPS JUST
SLIGHTLY COOLER THAN YESTERDAY...WITH SFC WINDS LIGHTER AND MORE OF
AN EASTERLY DIRECTION. WITH THAT SAID...KEPT MAX TEMPS SLIGHTLY
COOLER THAN HIGHS FROM THE PREVIOUS DAY.

.LONG TERM /TONIGHT THROUGH SUNDAY/...
ACTIVE WEATHER APPEARS IN STORE FOR IOWA STARTING TONIGHT AND
PERSISTING THROUGH THURSDAY MORNING.  STRONG THETA-E AND THERMAL
ADVECTION IS EXPECTED TONIGHT AS A SHORTWAVE PASSES THROUGH THE
PLAINS.  CONVECTION IS FORECAST TO DEVELOP WEST OF THE STATE THIS
AFTERNOON AND SPREAD EAST INTO IA OVERNIGHT.  THIS CONVECTION WILL
BE FED BY A DECENT LLJ AND ASSOCIATED MOISTURE...THEREFORE LOCALIZED
HEAVY RAIN WILL BE POSSIBLE TONIGHT.  STORMS WILL PROGRESS SOUTHEAST
ON TUESDAY WITH PCPN COMING TO AN END BY MIDDAY ACRS THE AREA.
ANTICIPATE A LULL IN THE WEATHER FROM THIS TIME INTO EARLY WEDNESDAY
AS WEAK SFC RIDGING NUDGES INTO THE STATE.  HOWEVER...A MORE
VIGOROUS WAVE WILL CROSS THE INTERMOUNTAIN WEST AND PASS INTO THE
PLAINS BY WEDNESDAY.  THIS WILL INDUCE CYCLOGENESIS IN THE PLAINS ON
WEDNESDAY WITH MOISTURE STREAMING NORTHWARD AHEAD OF THE SYSTEM.
ANTICIPATE SHOWERS AND THUNDERSTORMS TO DEVELOP AND SPREAD INTO IA
DURING THE DAY ON WEDNESDAY AHEAD OF THE SFC LOW.  THE THREAT OF
PCPN WILL PERSIST INTO WEDNESDAY NIGHT AND EARLY THURSDAY AS
MOISTURE TRANSPORT REMAIN STRONG INTO THE STATE.  WITH RELATIVELY
HIGH PWATS AND DECENT THERMAL GRADIENT ACRS THE STATE...ANTICIPATE
STAGE WILL BE SET FOR ANOTHER ROUND OF HEAVY RAINS DURING THIS
TIME.  INSTABILITY NEVER GETS OUT OF HAND ACRS THE AREA WITH MAIN
AXIS OF HIGHER CAPES REMAINING TO THE WEST...THEREFORE DONT
ANTICIPATE A LARGE SEVERE THREAT AT THIS TIME BUT WILL CONTINUE TO
MONITOR.  AS WAVE PASSES LATE WEDNESDAY NIGHT...SUBSIDENCE WILL
INCREASE QUICKLY WITH PCPN CUTTING OFF RAPIDLY FROM WEST TO EAST BY
THURSDAY MORNING.  THEN DRY CONDITIONS WITH WEAK SFC RIDGING WILL
HOLD ON THROUGH THE DAY ON FRIDAY PRIOR TO THE ARRIVAL OF ANOTHER
FRONT.  BOTH GFS AND ECMWF INDICATE SOME ACTIVE WEATHER INTO THE
WEEKEND BUT PLENTY CAN CHANGE BETWEEN NOW AND THEN WITH NO CHANGE TO
THE GRIDS IN THAT TIME FRAME.

&&

.AVIATION...
13/18Z...CONVECTIVE TRENDS WILL BE THE PRIMARY FOCUS THROUGH THIS
PERIOD.  EXPECT SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS...THE
FIRST OF WHICH IS QUITE ELEVATED...9KFT OR ABOVE...AND JUST CROSSING
THE MO RIVER INTO IA NEAR KSUX/KTQE RIGHT NOW.  HAVE CARRIED SEVERAL
HOURS OF VCSH/CB WORDING AT KFOD TO ACCOUNT FOR THIS...AND MAY HAVE
TO INTRODUCE SIMILAR WORDING AT KDSM LATER THIS AFTERNOON.  LATER
TONIGHT ADDITIONAL AND LIKELY STRONGER CONVECTION SHOULD DEVELOP
WEST OF THE MO RIVER REACHING IA EARLY TUE MORNING.  THIS SHOULD BE
RELATIVELY HIGH BASED AS WELL SO HAVE CARRIED VFR THROUGHOUT THE
NIGHT AND TUE MORNING.  LOWER CONDITIONS ARE POSSIBLE...BUT
CONFIDENCE IN LOCATION AND TIMING NOT GREAT ENOUGH TO CARRY AT THE
MOMENT.  SIMILAR CONFIDENCE IN CONVECTION...SO NOTHING MORE THAN CB
RIGHT NOW.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...BEERENDS/SMALL
LONG TERM...COGIL
AVIATION...SMALL
Hazardous weather outlook, Sep 13, 4:55 AM CST, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
555 AM CDT MON SEP 13 2010

IAZ005>007-016-017-024>028-035>039-046>050-058>062-071>075-081>086-
092>097-141100-
KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT-WRIGHT-FRANKLIN-
BUTLER-BREMER-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-
STORY-MARSHALL-TAMA-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-ADAIR-
MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-
WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
555 AM CDT MON SEP 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT
WITH HEAVY DOWNPOURS AND LOCALIZED HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NON SEVERE STORMS WILL REMAIN ON TUESDAY MORNING WITH A HEAVY
RAIN THREAT...BEFORE ENDING BY MIDDAY. THUNDERSTORM CHANCES WILL
RETURN ON WEDNESDAY INTO EARLY THURSDAY. AT THIS POINT...SEVERE
WEATHER APPEARS LIMITED...HOWEVER THE STORMS WILL BE CAPABLE OF
PRODUCING HEAVY DOWNPOURS AND LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

IAZ004-015-023-033-034-044-045-057-070-141100-
EMMET-PALO ALTO-POCAHONTAS-SAC-CALHOUN-CRAWFORD-CARROLL-AUDUBON-CASS-
555 AM CDT MON SEP 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT WITH A FEW
SEVERE STORMS POSSIBLE. LARGE HAIL WILL BE THE MAIN THREAT ALONG
WITH HEAVY DOWNPOURS WHICH COULD LEAD TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NON SEVERE STORMS WILL REMAIN ON TUESDAY MORNING WITH A HEAVY
RAIN THREAT...BEFORE ENDING BY MIDDAY. THUNDERSTORM CHANCES WILL
RETURN ON WEDNESDAY INTO EARLY THURSDAY. AT THIS POINT...SEVERE
WEATHER APPEARS LIMITED...HOWEVER THE STORMS WILL BE CAPABLE OF
PRODUCING HEAVY DOWNPOURS AND LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

In the hours before

Special weather statement, Sep 13, 1:10 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
210 PM CDT MON SEP 13 2010

IAZ044-132015-
CRAWFORD-
210 PM CDT MON SEP 13 2010

...STRONG THUNDERSTORMS ENTERING WEST CENTRAL IOWA...

AT 207 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL MONONA COUNTY...MOVING EAST AT
30 MPH.

UP TO PENNY SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING AND
BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  CHARTER OAK BY 215 PM CDT...
  ARION AND DOW CITY BY 230 PM CDT...
  DENISON AIRPORT AND BUCK GROVE BY 240 PM CDT...
  9 MILES SOUTH OF VAIL BY 250 PM CDT...
  MANILLA BY 255 PM CDT...
  ASPINWALL BY 305 PM CDT...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

SMALL
Local storm report, Sep 13, 1:33 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
233 PM CDT MON SEP 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     HAIL             3 NNW DOW CITY          41.96N 95.52W
09/13/2010  E0.75 INCH       CRAWFORD           IA   TRAINED SPOTTER

&&

SMALL

The radar

The Omaha radar (KOAX), 100 km away, was scanning. The volume nearest the first event began at 19:32 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Hail, Crawford

When
September 13, 1:33 PM CST
Where
Crawford County, 2.31 mi NNW of Dow City
Measured
0.75 in hail
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.960, -95.520

Hail, Crawford

When
September 13, 1:37 PM CST
Where
Crawford County, 0.51 mi E of Dow City
Measured
1 in hail
Property damage
$5,000
Crop damage
$15,000
Reported by
Post Office
Coordinates
41.930, -95.490

Dime to quarter size hail was partially covering the ground.

Thunderstorm Wind, Crawford

When
September 13, 1:57 PM CST
Where
Crawford County, Denison
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
42.020, -95.350

Hail, Guthrie

When
September 13, 2:45 PM CST
Where
Guthrie County, 3.17 mi WSW of Monteith
Measured
1 in hail
Property damage
$3,000
Crop damage
$10,000
Reported by
Public
Coordinates
41.620, -94.490

Hail, Guthrie

When
September 13, 2:46 PM CST
Where
Guthrie County, Guthrie Center
Measured
0.88 in hail
Property damage
$1,000
Reported by
Public
Coordinates
41.680, -94.500

Nickel size hail reported at a gas station in Guthrie Center.

Hail, Guthrie

When
September 13, 2:47 PM CST
Where
Guthrie County, 2.32 mi SSE of Guthrie Center
Measured
1 in hail
Property damage
$2,000
Crop damage
$10,000
Reported by
Public
Coordinates
41.650, -94.480

Quarter size hail and heavy rain reported.

Hail, Guthrie

When
September 13, 2:48 PM CST
Where
Guthrie County, 4.18 mi S of Guthrie Center
Measured
0.88 in hail
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.620, -94.510

Heavy Rain, Cass

When
September 13, 2:49 PM CST to 4:49 PM CST
Where
Cass County, 1.48 mi NNW of Griswold
Reported by
Trained Spotter
Coordinates
41.250, -95.160

A spotter reported 2.64 inches of rain in the past 2 hours, along with pea size hail.

Hail, Guthrie

When
September 13, 3:05 PM CST
Where
Guthrie County, 1.48 mi NNE of Dale
Measured
0.88 in hail
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.620, -94.340

Hail, Wayne

When
September 13, 5:20 PM CST
Where
Wayne County, 2.95 mi SSW of Humeston
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Public
Coordinates
40.830, -93.500

Flash Flood, Appanoose

When
September 13, 8:00 PM CST to 10:23 PM CST
Where
Appanoose County, 2.71 mi ESE of Cincinnati to 2.89 mi SSW of Exline
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$5,000
Reported by
Public
Coordinates
40.620, -92.870

Significant gravel road washout south of Centerville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249637, 249638, 249639, 249968, 249859, 249863, 249640, 249642, 249641, 249864, 249967.